Kentucky, 2004

Damaging Wind in Kentucky, May 25, 2004

May 25, 2004 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 1:25 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 25, 1:25 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CDT TUE MAY 25 2004

THUNDERSTORMS HAD REDEVELOPED NORTHWEST OF THE FA EARLY THIS
AFTERNOON. AIRMASS OVER OUR REGION HAD DESTABILIZED AS INDICATED BY
LAPS LI VALUES OF MINUS 5 TO MINUS 9...SO ANY STORMS THAT DEVELOP OR
MOVE INTO OUR REGION WILL HAVE AN ENVIRONMENT SUPPORTIVE OF A SEVERE
THREAT.  GIVEN THIS...ALONG WITH SOUTHWARD SAGGING SURFACE FRONT AND
OUTFLOW BOUNDARIES FROM ONGOING CONVECTION... EXPECT THUNDERSTORMS
TO MOVE INTO AND INCREASE ACROSS THE NORTHERN PART OF OUR FA THIS
EVENING AND OVER THE REST OF THE FA MAINLY WEDNESDAY.  AS A
RESULT...WILL KEEP POPS HIGHER THROUGH WEDNESDAY.

THE SURFACE FRONT IS EXPECTED TO WEAKEN OR DIMINISH AS IT SAGS
SLOWLY SOUTH IN THE WESTERLY FLOW ALOFT. THIS ALONG WITH SURFACE
HIGH PRESSURE BUILDING TO OUR NORTH SHOULD BRING A DECREASING TREND
TO THUNDERSTORM ACTIVITY BEGINNING WEDNESDAY NIGHT. HOWEVER THE
LIMITED INFLUX OF DRIER/MORE STABLE AIR ALONG WITH THE WASHING OUT
OF THE FRONT AS EVIDENCED BY REDEVELOPMENT OF A BROADSCALE SOUTHERLY
FLOW BY MIDDAY THURSDAY WILL LEND TO A CONTINUED CHANCE OF
THUNDERSTORMS THROUGH THE REST OF THE WEEK.  THE SEVERE WEATHER
THREAT (SLIGHT RISK) REMAINS IN TACT THROUGH DAY 3/FRIDAY GIVEN THE
PERSISTENT INSTABILITY.  BY FRIDAY...ETA LIFTED INDICES ARE AT A
MINIMUM THROUGH THE CURRENT MODEL RUN.

HAVE UPPED DEWPOINTS AND LOW TEMPS A BIT THE NEXT COUPLE OF NIGHTS
GIVEN LESSER SOUTHWARD PROGRESS OF DRIER AIR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

SHANKLIN
Hazardous weather outlook, May 25, 2:45 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT TUE MAY 25 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
345 PM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER
THE GREEN RIVER REGION OF WESTERN KENTUCKY...INCLUDING
HENDERSON...OWENSBORO AND CALHOUN.  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE QUAD STATE REGION.
EXPECT THUNDERSTORMS TO DEVELOP AND MOVE SOUTHEAST INTO THE REGION
THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL LIKELY WITH SOME OF
THE STORMS. HEAVY RAINFALL WILL ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A RISK FOR THUNDERSTORMS EACH DAY. SOME OF THE STORMS MAY BE
SEVERE...ESPECIALLY FRIDAY THROUGH SUNDAY. IN ADDITION...HEAVY RAIN
IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND MAY BE REQUESTED
AT LATER TIMES AS WELL.

SHANKLIN

In the hours before

Local storm report, May 25, 4:32 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     SESSER                  38.09N 89.05W
05/25/2004                   FRANKLIN           IL   LAW ENFORCEMENT

            SEVERAL VERY LARGE TREES DOWN AND UPROOTED NEAR REND
            LAKE...SOUTH OF ROUTE 154 NEAR THE GOLF COURSE. TIME
            APPROXIMATE.

&&

CW
Local storm report, May 25, 4:33 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
533 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0524 PM     FLASH FLOOD      BENTON                  38.01N 88.92W
05/25/2004                   FRANKLIN           IL   TRAINED SPOTTER

            8 TO 10 INCHES OF WATER OVER ROAD NEAR THE BENTON AND
            WEST CITY AREAS ALONG ROUTE 14.

&&

CW
Local storm report, May 25, 4:34 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      TAMAROA                 38.14N 89.23W
05/25/2004                   PERRY              IL   EMERGENCY MNGR

            STREET FLOODING IN TAMAROA...NUMBER OF STREETS CLOSED.

&&

CW
Local storm report, May 25, 4:44 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FUNNEL CLOUD     NORRIS CITY             37.98N 88.33W
05/25/2004                   WHITE              IL   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED BY DISTRICT 19 SOUTHEAST OF NORRIS
            CITY HEADING TOWARD OMAHA ON ROUTE 1.

&&

CW
Local storm report, May 25, 4:48 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
548 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             CARMI                   38.09N 88.17W
05/25/2004  0.25 INCH        WHITE              IL   CO-OP OBSERVER

&&

CW
Local storm report, May 25, 5:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0531 PM     FLASH FLOOD      BENTON                  38.01N 88.92W
05/25/2004                   FRANKLIN           IL   TRAINED SPOTTER

            FLASH FLOODING WITHIN CITY LIMITS.

0601 PM     FLASH FLOOD      BENTON                  38.01N 88.92W
05/25/2004                   FRANKLIN           IL   TRAINED SPOTTER

            SEVERE STREET FLOODING ON RT. 34 EAST OF BENTON.
            APPROXIMATELY 7 TO 8 INCHES AT SOME LOCATIONS. SIDE
            STREETS ARE BEGINNING TO FLOOD AS WELL AT THE TIME OF THE
            REPORT.

&&

MJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
May 25, 5:20 PM CST
Where
Henderson County, Smith Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
37.800, -87.767

An exterior wall of a convenience store was blown down. The wall was part of the storage area of an older part of the building. Numerous tree limbs and several trees were down, including some across roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399191.